Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 14, 2020, 1:13 AM CDT for Todd County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2020, 1:13 AM CDT (06:13 UTC)
- Expired
- Aug 14, 2020, 2:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
County Todd County, MN
The radar
The Minneapolis radar (KMPX), 184 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2587 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
686
WWUS83 KMPX 140613
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
113 AM CDT Fri Aug 14 2020
MNZ041-042-140700-
Douglas-Todd-
113 AM CDT Fri Aug 14 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DOUGLAS
AND TODD COUNTIES...
At 113 AM CDT, strong thunderstorms were clustered 7 miles northeast
of Parkers Prairie, or 24 miles north of Alexandria, moving east at
35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Alexandria, Long Prairie, Staples, Browerville, Clarissa, Eagle Bend,
Carlos, Staples Airport, Bertha, Swanville, Hewitt and Miltona.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4637 9474 4635 9470 4636 9466 4628 9464
4592 9464 4591 9539 4611 9525 4611 9514
4637 9515
TIME...MOT...LOC 0613Z 275DEG 31KT 4624 9523
$$
ETAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 13, 10:58 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 13, 10:58 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1058 PM CDT Thu Aug 13 2020 .SHORT TERM...(This evening through Saturday) Issued at 310 PM CDT Thu Aug 13 2020 ...Enhanced Risk for Severe Weather Friday through Friday Evening with Large Hail, Damaging Winds and Isolated Tornadoes Possible... A warm front has lifted north through most of the WFO MPX coverage area today, associated with a low pressure center sitting over far northeastern ND with its trailing cold front snaking west southwest over eastern ND, central SD into central WY. Aloft, A well-defined upper level trough over western Canada will shift eastward, dropping into the Dakotas overnight tonight. Dewpoints have surged into the lower-mid 70s area-wide, which combined with highs hitting the mid 80s to lower 90s, has pushed heat index values into the mid-upper 90s for much of the MN portion of the coverage area and lower 90s in western WI. However, the bigger point here is that a highly moist atmosphere is in place as a deep plume of moisture from the deep South and associated with the western cold front pushes PWATs to around 1.5". Little change in such atmosphere is expected through tomorrow afternoon, even with an increase in cloud cover, therefore making for a highly unstable atmosphere ahead of the approaching cold front. A few stray showers/thunderstorms are possible during the overnight hours in far western MN into north- central portions of the coverage area close to daybreak, and this activity may well be part of diminishing severe weather over northwestern MN overnight. So, while the thunderstorms may be in a weakened fashion by the time they arrive in central MN, they will deposit residual boundaries across our coverage area which will act as foci for thunderstorm development later during the day on Friday. The low pressure center will develop further but generally remain in place tonight into tomorrow, but as the upper trough makes its way into northern MN by late Friday morning, this will give impetus for the cold front to push to the Dakota/MN border by midday Friday, continuing east during the day and move into northern WI Friday evening then out of MN and into eastern- southern WI by Saturday morning. Ahead of this front, strong southerly winds to the tune of a 40-50kt LLJ combined with collapsing H5 heights will help enhance thunderstorm development with little in the way to mitigate as such (i.e. no effective capping mechanism). In addition, the height falls will aid in steepening lapse rates, sufficient for hail development with multiple storms. The overall scenario here: thunderstorms are expected to develop in western MN by early afternoon and steadily progress eastward through the rest of the day and into the evening. Storms will take on a more discrete fashion at first, a more supercellular nature close to the low pressure center triple- point, then increase in coverage and become more linear, a more QLCS nature, as they progress downstream over eastern MN into western WI. The main hazards initially will be large hail and isolated tornadoes, but this will transition to a more damaging wind/hail concern as the event progresses. So, this aligns well with the SPC upgrading much of the coverage area to an Enhanced Risk of severe thunderstorms for Friday and Friday night. As the upper trough quickly pushes the front to the east late Friday night through Saturday, this will bring an end to the precipitation from west to east overnight through Saturday, with some weak showers/thunderstorms lingering over western WI for much of the day Saturday while the MN portion of the coverage area clears out in the wake of the front. As for temperatures/humidity, a muggy day is again expected for Friday as highs reach the mid-80s for much of the coverage area with dewpoints in the upper 60s to mid 70s. This will put heat index values into the lower 90s potentially. Behind the front for Friday night into Saturday, lows will drop into the mid 50s to lower 60s followed by highs generally 75-80. .LONG TERM...(Saturday night through Thursday) Issued at 310 PM CDT Thu Aug 13 2020 For the long term, things are looking downright gorgeous. High pressure will be in place for the period, keeping skies mostly clear with light northwesterly winds. Temperatures will be running near to slightly below average for mid August through the period and dew points will fall back into the low to mid 50s. Monday looks to be the coolest day of the week with highs in the low to mid 70s, running about 5 degrees below normal for most of the CWA. As the aforementioned high slides southeastward from North Dakota across Minnesota Tuesday into Wednesday, light winds will gradually switch around to the west and then southwest before becoming southerly late in the day Wednesday. This will allow temperatures and dew points to slowly creep back up toward August normals by Wednesday and Thursday. Precip chances remain slim until the middle of next week, but models disagree on timing and placement, so only went with a low chance of PoPs late Wednesday into Thursday for now. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1058 PM CDT Thu Aug 13 2020 Few changes needed to going TAFs, with current TAFs matching up will with guidance coming in at 00z. Still some uncertainty with how far southeast the southern tail of the line of storms currently in northwest MN will build, but does look to come into at least central MN. Kept TAFs VFR, though as we saw yesterday, as diurnal cu-field gets going, plus the added moisture from the decaying remnants of the NW MN convection, we could see a few hours of MVFR cigs Friday morning, mainly for central MN. Only real change noted with 00z guidance with respect to storm threat Friday afternoon is the potential for a little less coverage of storms from the Twin Cities on south. KMSP...Still have a small threat of remnants of NW MN making it down here around 00z, but this looks unlikely given the weak shear and slow movements were are seeing now. The only advantage these storms will have in their favor is the very unstable atmosphere in place. Little has changed with thinking for TS threat Friday afternoon, with around 00z look like when a broken line moves through the MSP vicinity. /OUTLOOK FOR KMSP/ Sat-Tue...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JPC LONG TERM...Dye AVIATION...MPG
Hazardous weather outlook, Aug 13, 9:18 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 918 PM CDT Thu Aug 13 2020 MNZ041>045-047>052-055-057>059-150230- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Swift-Kandiyohi-Meeker-Wright- 918 PM CDT Thu Aug 13 2020 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...Tonight. Thunderstorms will move into central Minnesota after midnight. A few severe storms will be possible, with the main hazard being damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few lingering non severe thunderstorms will be possible into Friday morning across central Minnesota. Friday afternoon, thunderstorms are expected to develop in western Minnesota, moving into eastern Minnesota and western Wisconsin during the evening. Numerous severe thunderstorms are possible with this activity with damaging winds and very large hail being the primary hazards. A few tornadoes are also possible. The severe weather threat will be greatest west of the interstate 35 corridor in Minnesota. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed Friday afternoon and evening. MNZ053-054-056-060>070-073>078-082>085-091>093-WIZ014>016-023>028- 150230- Chisago-Lac Qui Parle-Chippewa-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 918 PM CDT Thu Aug 13 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few lingering non severe thunderstorms will be possible into Friday morning across central Minnesota. Friday afternoon, thunderstorms are expected to develop in western Minnesota, moving into eastern Minnesota and western Wisconsin during the evening. Numerous severe thunderstorms are possible with this activity with damaging winds and very large hail being the primary hazards. A few tornadoes are also possible. The severe weather threat will be greatest west of the interstate 35 corridor in Minnesota. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed Friday afternoon and evening.
In the hours before
Special weather statement, Aug 14, 1:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
113 AM CDT Fri Aug 14 2020
MNZ041-042-140700-
Douglas-Todd-
113 AM CDT Fri Aug 14 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DOUGLAS
AND TODD COUNTIES...
At 113 AM CDT, strong thunderstorms were clustered 7 miles northeast
of Parkers Prairie, or 24 miles north of Alexandria, moving east at
35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Alexandria, Long Prairie, Staples, Browerville, Clarissa, Eagle Bend,
Carlos, Staples Airport, Bertha, Swanville, Hewitt and Miltona.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4637 9474 4635 9470 4636 9466 4628 9464
4592 9464 4591 9539 4611 9525 4611 9514
4637 9515
TIME...MOT...LOC 0613Z 275DEG 31KT 4624 9523
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:39 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 66 min |
| Aug 14, 1:46 AM CDT | Special Weather Statement | MPX | Douglas | 44 min |
| Aug 14, 1:55 AM CDT | Special Weather Statement | MPX | Todd | 35 min |
| Aug 14, 2:45 AM CDT | Special Weather Statement | MPX | Morrison, Todd | 75 min |
| Aug 14, 3:03 AM CDT | Special Weather Statement | MPX | Douglas | 3 hr |
| Aug 14, 4:24 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Todd | 36 min |
| Aug 14, 5:08 AM CDT | Flash Flood Warning | MPX | Douglas, Morrison, Todd | 5 hr |
| Aug 14, 5:25 AM CDT | Special Weather Statement | MPX | Morrison | 35 min |
| Aug 14, 5:35 AM CDT | Special Weather Statement | MPX | Douglas | 40 min |
| Aug 14, 6:15 AM CDT | Special Weather Statement | MPX | Stearns | 45 min |
| Aug 14, 6:54 AM CDT | Special Weather Statement | MPX | Stearns | 66 min |
| Aug 14, 8:04 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker | 41 min |
| Aug 14, 8:25 AM CDT | Special Weather Statement | MPX | Sherburne | 65 min |
| Aug 14, 8:54 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker | 66 min |
| Aug 14, 10:03 AM CDT | Special Weather Statement | MPX | Wright | 72 min |
| Aug 14, 3:52 PM CDT | Tornado Warning | MPX | Douglas | 38 min |
| Aug 14, 4:14 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 31 min |
| Aug 14, 4:24 PM CDT | Tornado Warning | MPX | Morrison, Todd | 36 min |
| Aug 14, 4:40 PM CDT | Special Weather Statement | MPX | Wright | 35 min |
| Aug 14, 4:47 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 28 min |
| Aug 14, 4:55 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 35 min |
| Aug 14, 4:58 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stearns | 47 min |
| Aug 14, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 30 min |
| Aug 14, 5:17 PM CDT | Special Weather Statement | MPX | Wright | 43 min |
| Aug 14, 5:18 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Stearns, Todd | 42 min |
| Aug 14, 5:29 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 31 min |
| Aug 14, 5:35 PM CDT | Tornado Warning | MPX | Morrison | 25 min |
| Aug 14, 5:38 PM CDT | Tornado Warning | MPX | Benton, Morrison, Stearns | 37 min |
| Aug 14, 5:40 PM CDT | Tornado Warning | MPX | Stearns | 35 min |
| Aug 14, 5:41 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker, Stearns | 34 min |
| Aug 14, 5:43 PM CDT | Tornado Warning | MPX | McLeod | 32 min |
| Aug 14, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley | 45 min |
| Aug 14, 5:58 PM CDT | Tornado Warning | MPX | Mille Lacs, Morrison | 32 min |
| Aug 14, 6:01 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison, Sherburne, Stearns | 44 min |
| Aug 14, 6:04 PM CDT | Tornado Warning | MPX | Benton, Sherburne, Stearns | 26 min |
| Aug 14, 6:09 PM CDT | Tornado Warning | MPX | Meeker, Stearns | 21 min |
| Aug 14, 6:13 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, McLeod, Wright | 32 min |
| Aug 14, 6:17 PM CDT | Tornado Warning | MPX | Meeker | 28 min |
| Aug 14, 6:21 PM CDT | Tornado Warning | MPX | Carver, Scott, Sibley | 24 min |
| Aug 14, 6:24 PM CDT | Tornado Warning | MPX | Kanabec, Mille Lacs | 36 min |
| Aug 14, 6:28 PM CDT | Tornado Warning | MPX | Benton, Isanti, Kanabec, Mille Lacs | 32 min |
| Aug 14, 6:43 PM CDT | Special Weather Statement | MPX | Benton | 92 min |
| Aug 14, 6:45 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 30 min |
| Aug 14, 6:45 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 15 min |
| Aug 14, 6:53 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs, Sherburne | 37 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.